Mississippi, 2015

Tornado and Hail in Mississippi, April 18 to 19, 2015

April 18 to 19, 2015 · NWS JAN · 21 events in 13 counties and zones

A moist air mass combined with afternoon heating and good deep shear to develop strong to severe storms during the night of the 18th. This resulted in a brief tornado touch down in Simpson county that caused no damage.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$160,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A moist air mass combined with afternoon heating and good deep shear to develop strong to severe storms during the night of the 18th. This resulted in a brief tornado touch down in Simpson county that caused no damage. During the overnight hours from the 19th to 20th, a strong upper disturbance combined with afternoon heating, moist airmass, cold front and deep shear to cause more strong to severe storms. Some of these storms produced large hail along with wind damage in the form of blown down trees and power lines. Wind damage also occurred on the 19th outside of the thunderstorms due to a heat burst. This heat burst raised the temperature by a few degrees as decaying showers moved over the area, causing wind gusts and some wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Apr 18, 3:25 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Apr 18, 3:25 PM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
425 PM CDT SAT APR 18 2015

.DISCUSSION... PERSISTENT THUNDERSTORMS IN THE WESTERN AND NORTH
CENTRAL GULF OF MEXICO HAVE HAD A BIG IMPACT ON THE WEATHER OVER THE
LOWER MS VALLEY TODAY...DELAYING THUNDERSTORM DEVELOPMENT AND
SOMEWHAT LIMITING INGREDIENTS NEEDED FOR SEVERE WEATHER PRODUCTION.
AS I WRITE WE ARE FINALLY SEEING A BETTER COVERAGE OF SHOWERS AND A
FEW STORMS BUILD NORTH INTO THE REGION AS A SURFACE LOW NEAR THE
ARKLATEX GAINS A LITTLE STRENGTH AND PULLS SLOWLY NORTHWARD. THIS
ACTIVITY SHOULD CONTINUE TO INCREASE OVER THE REGION THROUGH THE
REMAINDER OF THE AFTERNOON AND INTO THE EVENING HOURS...BUT MLCAPE
VALUES LESS THAN 1000 J/KG AND LOW LEVEL SHEAR COMPROMISED BY
ANOMALOUS GULF CONVECTION WILL ONLY SUPPORT OF LIMITED THREAT OF
SEVERE OF WEATHER (AND MAINLY ALONG AND SOUTHEAST OF THE NATCHEZ
TRACE CORRIDOR). IN THESE SAME AREAS LOCALIZED HEAVY RAIN WILL
CONTINUE TO BE A CONCERN...ALTHOUGH NOT A LARGE ENOUGH CONCERN AT
THE MOMENT TO STRONGLY CONSIDER A FLASH FLOOD WATCH.

LATER TONIGHT INTO EARLY SUNDAY THE TROUGH CURRENTLY IN THE PLAINS
WILL BE APPROACHING AND INCREASING ATMOSPHERIC LAPSE RATES FROM WEST
TO EAST. THIS EVOLUTION WILL CREATE A SITUATION WHERE CAPE/SHEAR
COMBINATIONS WILL TREND TO BEING MORE FAVORABLE FOR SEVERE WEATHER
PRODUCTION...DESPITE A SYNOPTIC SITUATION NOT FAVORABLE FOR MORE
THAN ISOLATED STORMS. THIS REGIME WILL HAVE TO BE MONITORED CLOSELY
LATER TONIGHT AND THROUGH THE MORNING TOMORROW.
PERSONALLY...CONFIDENCE IS INCREASING THAT A STRAY AND VERY ISOLATED
(YET POTENTIALLY DAMAGING) SUPERCELL MAY AFFECT A FEW LOCATIONS
NORTH OF I-20 IN THE AFTERNOON. THE RISK FOR THIS WILL OF COURSE BE
MONITORED...BUT WE STILL ANTICIPATE THE MAIN WINDOW OF SEVERE
WEATHER RISK FOR TOMORROW TO COME IN THE EVENING HOURS ALONG A PRE-
FRONTAL TROUGH AXIS SLIDING IN FROM THE WEST. DURING THAT TIME A
BROKEN LINE OF SUPERCELLS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING
WIND GUSTS AND A TORNADO OR TWO WILL BE MOVING INTO THE ARKLAMISS
DELTA BETWEEN 8 AND 10 PM. THE RISK OF SEVERE WEATHER IN THESE
ARKLAMISS DELTA ZONES WILL INITIALLY BE SIGNIFICANT...WITH THE RISK
GRADUALLY WANING THROUGH THE LATE EVENING AND INTO THE OVERNIGHT
HOURS AS ACTIVITY PUSHES SOUTHEAST AND BECOMES MORE ISOLATED AND
PROGRESSIVELY WEAKER. HOWEVER...JUST BECAUSE A GRADUAL WEAKENING
TREND IS EXPECTED AS ACTIVITY PUSHES THROUGH THE CWA DOESN'T MEAN
ANYBODY IN THE ARKLAMISS REGION SHOULD IGNORE THE RISK FOR SEVERE
WEATHER TOMORROW NIGHT. /BB/

&&

.PREV DISCUSSION... /ISSUED 454 AM CDT SAT APR 18 2015/

LONG TERM...MONDAY THROUGH SATURDAY....MONDAY MORNING THE LARGE
CLOSED LOW IS EXPECTED TO BE CENTERED OVER THE UPPER MISSISSIPPI
VALLEY WITH ASSOCIATED LARGE AMPLITUDE UPPER LEVEL TROUGHING OVER
THE EASTERN TWO THIRDS OF THE CONUS. MODELS AGREE THAT THE
ASSOCIATED SURFACE LOW WILL BE OVER THE WESTERN GREAT LAKES REGION
MONDAY MORNING BUT THERE ARE TIMING DIFFERENCES WITH THE TRAILING
COLD FRONT THAT IS EXPECTED TO BE OVER SOUTHEAST MISSISSIPPI.
CONSENSUS PLACES THIS COLD FRONT AND THE BULK OF THE PRECIPITATION
JUST SOUTHEAST OF OUR CWA AT DAYBREAK BUT WL MAINTAIN LOW CHANCES OF
LIGHT RAIN IN OUR NORTHEAST THROUGH MID MORNING AS A WEAK SHORTWAVE
PASSES OVER OVERHEAD. DRY WEATHER IS EXPECTED AREAWIDE BY NOON.
SLIGHTLY COOLER AND MUCH DRIER AIR WILL FILTER INTO OUR CWA MONDAY
KNOCKING DEW POINTS INTO THE 40S DURING THE AFTERNOON. DRY WEATHER
IS EXPECTED TO LAST OVER OUR CWA THROUGH TUESDAY AS A SURFACE HIGH
MOVES EAST ACROSS OUR AREA. THIS SURFACE HIGH WILL SHIFT EAST
WEDNESDAY AND THE RESULTING RETURN FLOW WILL INCREASE MOISTURE TO
SUPPORT RAIN CHANCES AGAIN FROM THE WEST BY WEDNESDAY AFTERNOON.
WARMER THAN NORMAL TEMPERATURES AND GREATER RAIN CHANCES ARE
EXPECTED FOR THE END OF THE WEEK BUT THERE ARE SIGNIFICANT
DIFFERENCES IN THE MODELS WITH SOME MAIN FEATURES. THE NORTHERN
CLOSED LOW WILL MOVE SLOWLY EAST ACROSS THE GREAT LAKES REGION
TUESDAY AND WEDNESDAY AND BE OVER THE NEW ENGLAND STATES BY FRIDAY.
THIS LOW WILL TRY TO HELP SUPPORT ANOTHER COLD FRONT DROPPING INTO
OUR CWA THURSDAY INTO FRIDAY BUT INDUCED SHORTWAVE RIDGING
DOWNSTREAM OF A SECOND CLOSED LOW MOVING OVER THE DESERT SOUTHWEST
THURSDAY LOOKS TO IMPEDE THE COLD FRONT INTO OUR AREA. SHORTWAVES
ROUNDING THE BASE OF THE SOUTHERN CLOSED LOW LOOK TO COMBINE WITH
INCREASING MOISTURE AND DAYTIME HEATING FOR A ROUND OF CONVECTION
THURSDAY AND FRIDAY. BOTH GFS AND ECMWF OPEN THE CLOSED LOW AND
BRING THE REMAINING SHORTWAVE TROUGH ACROSS OUR REGION SATURDAY BUT
DIFFER ON THE SURFACE FEATURES WITH THE GFS DEPICTING A MUCH DEEPER
LOW AND STRONGER COLD FRONT ACROSS OUR AREA. FOR NOW...GREATEST POPS
THROUGH THE LONG TERM WILL BE CARRIED FRIDAY AND FRIDAY NIGHT. /22/

&&

.AVIATION...MOST SITES ARE MVFR THIS AFTERNOON AND EXPECT THESE
CONDITIONS TO CONTINUE INTO THE EVENING HOURS. SHRA/TSRA ARE
DEVELOPING AND WILL MOVE ACROSS THE AREA THIS AFTERNOON AND EVENING
BRINGING WITH IT OCCASIONAL IFR CONDITIONS. SHRA WILL CONTINUE TO BE
POSSIBLE THROUGH MUCH OF THE PERIOD WITH IFR CONDITIONS RETURNING
AFTER 07-08Z FOR ALL SITES. THE WINDS WILL REMAIN LIGHT OUT OF THE
EAST TO SOUTHEAST BECOMING SOUTHWESTERLY EARLY ON SUNDAY./15/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       64  82  61  74 /  75  25  37   8
MERIDIAN      65  82  63  76 /  62  27  34  11
VICKSBURG     63  81  58  74 /  78  26  38   6
HATTIESBURG   66  84  65  81 /  58  28  19   7
NATCHEZ       64  82  59  74 /  75  24  36   4
GREENVILLE    62  79  57  71 /  50  29  61   7
GREENWOOD     64  80  58  72 /  62  28  59  11

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

BB/22/15
Hazardous weather outlook, Apr 18, 1:56 PM CST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
256 PM CDT SAT APR 18 2015

ARZ074-075-MSZ018-019-025-026-034-035-192000-
ASHLEY-CHICOT-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-WASHINGTON-
HUMPHREYS-
256 PM CDT SAT APR 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...CENTRAL MISSISSIPPI...NORTH CENTRAL MISSISSIPPI...AND
NORTHWEST MISSISSIPPI.

.DAY ONE...TONIGHT THROUGH SUNDAY NIGHT

SEVERE THUNDERSTORMS
THREAT...SIGNIFICANT
TIMING...SUNDAY THROUGH SUNDAY EVENING

A POTENT SET-UP FOR SEVERE WEATHER SHOULD TAKE SHAPE LATE SUNDAY
AFTERNOON THROUGH THE EVENING HOURS. THERE IS A SIGNIFICANT THREAT
FOR SEVERE STORMS CAPABLE OF PRODUCING GOLF BALL TO BASEBALL SIZE
HAIL AND A FEW TORNADOES ALONG WITH DAMAGING WINDS.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=3)

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION SUNDAY
THROUGH SUNDAY NIGHT.

LAZ023-MSZ030-032-042-192000-
FRANKLIN-CLAY-CHOCTAW-YAZOO-
256 PM CDT SAT APR 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
LOUISIANA...CENTRAL MISSISSIPPI...AND NORTHEAST MISSISSIPPI.

.DAY ONE...TONIGHT AND SUNDAY

FLOODING
THREAT...LIMITED
TIMING...THROUGH THE REMAINDER OF THIS AFTERNOON

TORNADOES
THREAT...LIMITED
TIMING...THROUGH THE REMAINDER OF THIS AFTERNOON

SEVERE THUNDERSTORMS
THREAT...ELEVATED
TIMING...SUNDAY

A FEW SEVERE STORMS COULD DEVELOP THIS AFTERNOON AND EVENING. THE
MOST INTENSE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND
GUSTS AND PERHAPS A TORNADO. IN ADDITION...HEAVY RAINFALL WILL BE
POSSIBLE.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2)

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY

A POTENT SET-UP FOR SEVERE WEATHER SHOULD TAKE SHAPE LATE SUNDAY
AFTERNOON THROUGH THE EVENING HOURS. THERE IS AN ELEVATED THREAT FOR
SEVERE STORMS CAPABLE OF PRODUCING HAIL TO THE SIZE OF GOLF BALLS
ALONG WITH DAMAGING WINDS.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=3)

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION REMAINDER
OF THE AFTERNOON AND SUNDAY THROUGH SUNDAY NIGHT.

LAZ007>009-015-016-MSZ027>029-036-040-041-192000-
MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-MADISON-CARROLL-
MONTGOMERY-WEBSTER-HOLMES-ISSAQUENA-SHARKEY-
256 PM CDT SAT APR 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
LOUISIANA...CENTRAL MISSISSIPPI...NORTH CENTRAL MISSISSIPPI...AND
WEST CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT THROUGH SUNDAY NIGHT

SEVERE THUNDERSTORMS
THREAT...ELEVATED
TIMING...SUNDAY THROUGH SUNDAY EVENING

A POTENT SET-UP FOR SEVERE WEATHER SHOULD TAKE SHAPE LATE SUNDAY
AFTERNOON THROUGH THE EVENING HOURS. THERE IS AN ELEVATED THREAT FOR
SEVERE STORMS CAPABLE OF PRODUCING HAIL TO THE SIZE OF GOLF BALLS
ALONG WITH DAMAGING WINDS.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=3)

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION SUNDAY
THROUGH SUNDAY NIGHT.

LAZ024-025-MSZ031-033-037>039-043>045-047>049-053-059-192000-
CATAHOULA-TENSAS-LOWNDES-OKTIBBEHA-ATTALA-WINSTON-NOXUBEE-MADISON-
LEAKE-NESHOBA-WARREN-HINDS-RANKIN-CLAIBORNE-JEFFERSON-
256 PM CDT SAT APR 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
LOUISIANA...CENTRAL MISSISSIPPI...NORTHEAST MISSISSIPPI...AND
SOUTHWEST MISSISSIPPI.

.DAY ONE...TONIGHT AND SUNDAY

FLOODING
THREAT...LIMITED
TIMING...THE REST OF THIS AFTERNOON THROUGH TONIGHT

TORNADOES
THREAT...LIMITED
TIMING...THE REST OF THIS AFTERNOON THROUGH TONIGHT

SEVERE THUNDERSTORMS
THREAT...ELEVATED
TIMING...MAINLY SUNDAY

A FEW SEVERE STORMS COULD DEVELOP THIS AFTERNOON AND EVENING. THE
MOST INTENSE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND
GUSTS AND PERHAPS A TORNADO. IN ADDITION...HEAVY RAINFALL WILL BE
POSSIBLE.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2)

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY

A POTENT SET-UP FOR SEVERE WEATHER SHOULD TAKE SHAPE LATE SUNDAY
AFTERNOON THROUGH THE EVENING HOURS. THERE IS AN ELEVATED THREAT FOR
SEVERE STORMS CAPABLE OF PRODUCING HAIL TO THE SIZE OF GOLF BALLS
ALONG WITH DAMAGING WINDS.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=3)

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION REMAINDER
OF THE AFTERNOON THROUGH SUNDAY NIGHT.

LAZ026-MSZ046-050>052-054>058-060>066-072>074-192000-
CONCORDIA-KEMPER-SCOTT-NEWTON-LAUDERDALE-COPIAH-SIMPSON-SMITH-
JASPER-CLARKE-ADAMS-FRANKLIN-LINCOLN-LAWRENCE-JEFFERSON DAVIS-
COVINGTON-JONES-MARION-LAMAR-FORREST-
256 PM CDT SAT APR 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
LOUISIANA...CENTRAL MISSISSIPPI...EAST CENTRAL MISSISSIPPI...AND
SOUTH CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND SUNDAY

TORNADOES
THREAT...LIMITED
TIMING...THE REST OF THIS AFTERNOON THROUGH TONIGHT

SEVERE THUNDERSTORMS
THREAT...LIMITED
TIMING...THIS AFTERNOON THROUGH SUNDAY

FLOODING
THREAT...LIMITED
TIMING...THE REST OF THIS AFTERNOON THROUGH TONIGHT

A FEW SEVERE STORMS COULD DEVELOP THIS AFTERNOON AND EVENING. THE
MOST INTENSE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND
GUSTS AND PERHAPS A TORNADO. IN ADDITION...HEAVY RAINFALL WILL BE
POSSIBLE.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2)

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY

THERE IS A LIMITED THREAT FOR SEVERE STORMS CAPABLE OF PRODUCING
HAIL TO THE SIZE OF QUARTERS AND A FEW DAMAGING WIND GUSTS SUNDAY
AFTERNOON THROUGH SUNDAY EVENING.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=3)

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION REMAINDER
OF THE AFTERNOON THROUGH SUNDAY NIGHT.

15

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
EXTREME...CONFIDENT IN SEVERE THUNDERSTORMS WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
SIGNIFICANT...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
ELEVATED...CONFIDENT IN SEVERE THUNDERSTORMS WITH WINDS GUSTS OF
 60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.
LIMITED...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 60
 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.

*TORNADOES*
EXTREME...CONFIDENT IN STRONG TORNADOES WITH RATINGS EF2 OR
 GREATER.
SIGNIFICANT...STRONG TORNADOES POSSIBLE WITH RATINGS EF2 OR
 GREATER.
ELEVATED...CONFIDENT IN TORNADOES.
LIMITED...TORNADOES POSSIBLE.

*FLOODING*
EXTREME...CONFIDENT IN SIGNIFICANT FLOODING.
SIGNIFICANT...SIGNIFICANT FLOODING POSSIBLE.
ELEVATED...CONFIDENT IN FLOODING.
LIMITED...FLOODING POSSIBLE.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

STORM PREDICTION CENTER (SPC)...
   WWW.SPC.NOAA.GOV/
SPC...MESO ANALYSIS...
   WWW.SPC.NOAA.GOV/EXPER/MESOANALYSIS/NEW/#
SPC...DAY 1 THROUGH 3 OUTLOOKS...
   WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/
SPC...STORM REPORTS...
   WWW.SPC.NOAA.GOV/CLIMO/
NWS JAN CURRENT SVR/TOR WATCHES...
   WWW.SRH.NOAA.GOV/RTIMAGES/JAN/WATCH/TOASVA.PNG

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

The radar

The Jackson/Brandon,MS radar (KDGX), 54 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 6 hail, 5 strong wind, 1 funnel cloud, 1 tornado. Local standard time, as filed.

Funnel Cloud, Simpson

When
April 18, 5:01 PM CST
Where
Simpson County, 2.4 mi SSW of Magee
Reported by
Trained Spotter
Coordinates
31.838, -89.746

Tornado, Simpson

When
April 18, 5:08 PM CST
Where
Simpson County, 0.91 mi SE of Magee
Rating
EF0
Path length
0.01 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
31.860, -89.720

There was a brief touch down south southeast of Magee with no damage.

Thunderstorm Wind, Copiah

When
April 18, 9:20 PM CST
Where
Copiah County, 2.94 mi E of Barlow
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
31.820, -90.620

Trees were blown down which blocked Barlow Road.

Strong Wind, Neshoba

When
April 19, 12:30 AM CST
Where
Neshoba forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
32.754, -89.118 (the zone’s center; the record gives no point)

A large tree fell on a house. The tree took a power line down as well.

Thunderstorm Wind, Sunflower

When
April 19, 8:58 PM CST
Where
Sunflower County, 0.58 mi E of Indianola
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.450, -90.640

A light pole fell down at the Sheriffs Office.

Hail, Washington

When
April 19, 9:20 PM CST
Where
Washington County, 1.5 mi NNE of Hampton
Measured
1.75 in hail
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.050, -90.990

Golfball sized hail occurred along Highway 436.

Hail, Leflore

When
April 19, 9:30 PM CST
Where
Leflore County, 0.58 mi W of Greenwood
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.520, -90.190

Hail, Grenada

When
April 19, 9:35 PM CST
Where
Grenada County, 1.86 mi WSW of Troy
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.810, -89.910

Hail, Carroll

When
April 19, 9:38 PM CST
Where
Carroll County, 0.58 mi E of Teoc
Measured
1 in hail
Reported by
Public
Coordinates
33.580, -90.060

Thunderstorm Wind, Carroll

When
April 19, 9:49 PM CST
Where
Carroll County, 0.58 mi E of Jefferson
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.630, -89.890

Trees were blown down.

Hail, Carroll

When
April 19, 9:51 PM CST
Where
Carroll County, 0.69 mi N of Jefferson
Measured
1 in hail
Reported by
Public
Coordinates
33.640, -89.900

Strong Wind, Hinds

When
April 19, 10:00 PM CST
Where
Hinds forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$50,000
Reported by
County Official
Coordinates
32.267, -90.443 (the zone’s center; the record gives no point)

Multiple trees were blown down in the county. Some trees fell on power lines. All of the city of Utica was without power. A tree fell on a trailer on Stubbs Road in Terry. This was due to a heat burst that formed from decaying showers.

Strong Wind, Copiah

When
April 19, 10:00 PM CST
Where
Copiah forecast zone
Measured
42 kt (48 mph) estimated gust
Property damage
$45,000
Reported by
Public
Coordinates
31.869, -90.449 (the zone’s center; the record gives no point)

A tree fell on a home in Crystal Springs. This was as a result of a heat burst.

Strong Wind, Rankin

When
April 19, 10:00 PM CST
Where
Rankin forecast zone
Measured
42 kt (48 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
32.264, -89.946 (the zone’s center; the record gives no point)

Trees were blown down in Pearl as a result of a heat burst.

Thunderstorm Wind, Montgomery

When
April 19, 10:00 PM CST
Where
Montgomery County, 2.15 mi NNE of Duck Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
33.660, -89.710

A few trees were snapped and uprooted.

Strong Wind, Hinds

When
April 19, 10:00 PM CST
Where
Hinds forecast zone
Measured
42 kt (48 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
32.267, -90.443 (the zone’s center; the record gives no point)

Trees fell down on Raney Road. This occurred as a result of a heat burst.

Thunderstorm Wind, Montgomery

When
April 19, 10:15 PM CST
Where
Montgomery County, 0.9 mi NE of Kilmichael
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.440, -89.570

A tree and power line was blown down on Lodi Road.

Thunderstorm Wind, Webster

When
April 19, 10:19 PM CST
Where
Webster County, 3.5 mi N of Embry
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.700, -89.370

A tree fell down on Cadaretta Road.

Thunderstorm Wind, Webster

When
April 19, 10:52 PM CST
Where
Webster County, 0.57 mi W of Mantee
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
33.730, -89.060

A power line was blown down at Mantee.

Thunderstorm Wind, Lowndes

When
April 19, 11:25 PM CST
Where
Lowndes County, 1.38 mi S of (Cbm)columbus Afb
Measured
52 kt (60 mph) measured gust
Reported by
Other Federal Agency
Coordinates
33.630, -88.450

Hail, Lowndes

When
April 19, 11:28 PM CST
Where
Lowndes County, 0.69 mi S of Steens
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.560, -88.320

Nickel to quarter sized hail fell in Steens.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2015Every state in 2015This day in weather historyThe tornado archive for Mississippi, 2015Warnings in Mississippi, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 565076, 565077, 565078, 565079, 565089, 565091, 565092, 565093, 565094, 565102, 565095, 565099, 565100, 565101, 565103, 565104, 565106, 565105, 565107, 565108, 565110.